Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX

May 14, 2017Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2017, 6:17 PM CDT for Ector County, Winkler County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 6:17 PM CDT (23:17 UTC)
Expired
May 14, 2017, 7:15 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-554 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS54 KMAF 142317
SVRMAF
TXC135-495-150015-
/O.NEW.KMAF.SV.W.0111.170514T2317Z-170515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
617 PM CDT SUN MAY 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Ector County in western Texas...
  Eastern Winkler County in western Texas...

* Until 715 PM CDT

* At 617 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Notrees, or 16 miles north of Monahans, moving northeast at 25
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Kermit, West Odessa, Goldsmith, Notrees, Penwell and Monahans
  Sandhills State Park.

THIS INCLUDES Interstate 20 between mile markers 93 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3166 10292 3189 10312 3208 10278 3208 10251
      3167 10254
TIME...MOT...LOC 2317Z 203DEG 22KT 3182 10281 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
855 
WWUS54 KMAF 142337
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT SUN MAY 14 2017

TXC135-495-150015-
/O.CON.KMAF.SV.W.0111.000000T0000Z-170515T0015Z/
Ector TX-Winkler TX-
637 PM CDT SUN MAY 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN ECTOR AND EASTERN WINKLER COUNTIES...

At 637 PM CDT, a severe thunderstorm was located over Notrees, or 16
miles west of West Odessa, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kermit, West Odessa, Goldsmith, Notrees, Penwell and Monahans
Sandhills State Park.

THIS INCLUDES Interstate 20 between mile markers 93 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3166 10292 3189 10312 3208 10278 3208 10251
      3167 10254
TIME...MOT...LOC 2337Z 203DEG 20KT 3190 10276 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:44 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 14, 2:44 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 14 2017

.DISCUSSION...
A few showers are developing this afternoon in northern Jeff Davis
county and are moving east. Strong surface heating should cause
more convection to develop though coverage will be isolated. Most
storms will be weak to moderate but cannot rule out a storm going
severe. Conditions are more favorable for severe storms tomorrow
as an upper trough moves into southern California backing upper
flow, increasing instability and shear, and causing a dryline to
develop providing a low level focus.

The trough will quickly move across the southwestern U.S. reaching
New Mexico on Tuesday. This will push the dryline into the central
or eastern Permian Basin where rain chances will be highest.
Strong winds on the southern periphery of the trough will mix into
the higher elevations of the Guadalupe Mountains and a High Wind
Watch may be needed to highlight this threat. The trough moves
east of the area on Wednesday but a deep low pressure system will
move into the Four Corners Region maintaining west to
southwesterly flow aloft and keeping the dryline in the Permian
Basin the remainder of the week. This will keep rain chances in
the forecast with our eastern CWA most likely to get appreciable
QPF.

Hennig

&&

.FIRE WEATHER...
A wildfire has started in the Chisos Mountains and current
satellite is showing what may be some pyro-cumulus developing near
the burn site. Showers and thunderstorms will develop farther
north and while not affecting the burn site, could cause
additional lightning starts and will be closely monitored this
afternoon. The greatest fire weather threat through Tuesday will
be in the Guadalupe Mountains and southeast New Mexico where winds
associated with an upper trough could create critical fire weather
conditions. Areas farther south will be very dry but wind speeds
will be lighter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  92  70  90 /  20  20  40  10
Carlsbad                       62  93  60  84 /  10   0  10  10
Dryden                         68  94  70  96 /  20  20  20  10
Fort Stockton                  68  96  67  93 /  20  20  20  10
Guadalupe Pass                 63  82  58  73 /  10   0   0  10
Hobbs                          63  91  61  84 /  20  20  20  10
Marfa                          59  86  56  82 /  10   0  10   0
Midland Intl Airport           67  92  68  92 /  20  20  30  10
Odessa                         68  92  68  91 /  20  20  30  10
Wink                           68  97  65  91 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, May 14, 2:31 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CDT Sun May 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
231 PM CDT Sun May 14 2017 /131 PM MDT Sun May 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and evening across
portions of the Permian Basin, Trans Pecos, and the Davis Mountains.
Any storms that do develop will be accompanied by frequent
lightning, damaging winds, and large hail.

Near critical fire weather conditions are possible this afternoon
across the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will be possible through Friday. Any storms that do
develop may be severe with damaging winds and large hail. Heavy rain
will also be possible which may cause localized flash flooding.

Elevated fire weather conditions are possible much of the week
across the Guadalupe Mountains and southeast New Mexico.

Strong winds are possible in the Guadalupe Mountains on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 14, 4:13 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT SUN MAY 14 2017

TXZ058-059-067-142215-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-
413 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR REEVES...NORTHWESTERN WARD AND
SOUTHEASTERN LOVING COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Toyah, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah, Mentone, Orla, Barstow, Verhalen, Saragosa, Toyah Lake,
and Pecos Municipal Airport.

This includes the following highways...
 Interstate 10 between mile markers 211 and 214.
 Interstate 20 between mile markers 10 and 62.

LAT...LON 3097 10365 3124 10403 3186 10398 3172 10343
      3143 10306
TIME...MOT...LOC 2113Z 236DEG 27KT 3142 10372

49
Special weather statement, May 14, 5:27 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT SUN MAY 14 2017

TXZ058-067-068-075-142330-
Pecos TX-Reeves County and Upper Trans Pecos TX-Crane TX-Ward TX-
527 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EAST
CENTRAL REEVES...WARD AND WESTERN CRANE COUNTIES UNTIL 630 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving northeast at 15 mph. Other storms are in the
area too and capable of strong gusty winds.

Half inch hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Pecos, Fort Stockton, Monahans, Grandfalls, Wickett, Barstow, Pyote,
Coyanosa, Imperial Reservoir, Royalty, Imperial, Monahans Sandhills
State Park, Tubbs Corner and Cordona Lake.

This includes the following highways...
 Interstate 10 between mile markers 260 and 277.
 Interstate 20 between mile markers 42 and 89.

LAT...LON 3073 10266 3165 10379 3164 10275 3122 10241
TIME...MOT...LOC 2225Z 211DEG 14KT 3089 10278

49
Special weather statement, May 14, 5:53 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
553 PM CDT SUN MAY 14 2017

NMZ034-TXZ050-059-060-067-142345-
Southern Lea County NM-Loving TX-Andrews TX-Ward TX-Winkler TX-
553 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS...NORTHERN WARD...WINKLER AND EASTERN LOVING COUNTIES UNTIL
645 PM CDT/545 PM MDT/...

At 551 PM CDT/451 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Wink, moving northeast at 35 mph. Additional
storms in that area may become strong in a short time.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kermit, Jal, Wink, Jal Airport, Monahans Sandhills State Park,
Winkler County Airport and Bennett.

LAT...LON 3164 10281 3166 10358 3238 10364 3210 10281
TIME...MOT...LOC 2251Z 230DEG 32KT 3173 10314

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:13 PM CDTSpecial Weather StatementMAFReeves62 min
May 14, 5:27 PM CDTSpecial Weather StatementMAFWard63 min
May 14, 5:53 PM CDTSpecial Weather StatementMAFLoving, Winkler52 min
May 14, 6:23 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 14, 6:46 PM CDTSpecial Weather StatementMAFAndrews59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.